Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 19, NWS Newport/Morehead City, NC

April 25, 20144 counties in North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Apr 25, 2014, 6:52 PM EDT for 4 counties in North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 25, 2014, 6:52 PM EDT (22:52 UTC)
Expired
Apr 25, 2014, 7:30 PM EDT
In force
38 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

Counties Beaufort County, NC, Greene County, NC, Martin County, NC, Pitt County, NC

The radar

The Morehead City radar (KMHX), 98 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 1:19 PM EDTTornado WatchSPC10 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2014-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2014-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 6:51 PM EDT, 1 minute earlier.

Area forecast discussion, Apr 25, 6:51 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
651 PM EDT FRI APR 25 2014

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH FROM THE WEST LATER THIS EVENING.
A SECONDARY STRONGER COLD FRONT WILL CROSS THE AREA SATURDAY NIGHT
STALLING SOUTH OF THE REGION SUNDAY. DEVELOPING LOW PRESSURE IN THE
PLAINS WILL PUSH A WARM FRONT NORTH INTO THE AREA LATE MONDAY INTO
TUESDAY. THE FRONT IS EXPECTED TO STALL NEAR OR JUST TO THE NORTH INTO
THURSDAY. A COLD FRONT WILL PUSH OFFSHORE FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AS OF 630 PM FRIDAY... ACTIVE SEVERE WEATHER ACROSS NW TIER SO FAR
WITH INDIVIDUAL SUPERCELLS PRODUCING HAIL AND A FEW REPORTS OF
TORS. RGNL RDRS SHOW MORE LINEAR BAND TO THE W ASSOC WITH SHRT
WAVE AND AHEAD OF COLD FRONT WILL CROSS NRN TIER NEXT FEW HRS.
CONT HIGH POPS NRN TIER AND TAPER OFF TO LOWER CHC SRN TIER. MAIN
SVR THREAT STILL LOOKS LIKE WILL IMPACT NRN SECTIONS WITH MAIN
BAND AS STILL HAVE DECENT COMBO OF INSTAB AND SHEAR...THE INSTAB
SHLD START TO WEAKEN NOW WITH THE SUN GOING DOWN. TORNADO WATCH
CONTS FOR ALL BUT CARTERET THRU 01Z. DRY AIR WILL SWEEP IN LATER
THIS EVENING WITH PRECIP ENDING FROM W TO E AND SKIES CLEARING
LATER. LOWS WILL RANGE FROM LOWER 50S COOLER INLAND SPOTS TO
AROUND 60/LOWER 60S CNTRL BEACHES.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
AS OF 225 PM SATURDAY ...WEAK HIGH PRES WILL CROSS TO THE S WITH
DRY AIRMASS OVER THE REGION. EXPECT SUNNY SKIES AND MILD TEMPS
WITH HIGHS AROUND 80 INLAND TO LOWER 70S OBX. NW WIND WILL BE
GUSTY EARLY ESPCLY CNTRL/NRN CST THEN WILL DIMINISH AS HIGH QUICKLY
BUILDS TO THE S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
AS OF 300 PM FRI...NO BIG CHANGES TO LONG TERM PERIOD DUE TO
LITTLE OVERALL CHANGE TO SYNOPTIC REGIME. SECONDARY DRY COLD FRONT
WILL PUSH THROUGH THE REGION SAT NIGHT AND STALL TO THE S SUNDAY.
THICKNESSES DROP A BIT BEHIND THIS FRONT ESPECIALLY NE TIER WITH
HIGHS RANGING FROM LOWER 60S NE COAST TO MID/UPPER 70S SW. RIDGE
OF HIGH PRESSURE NEAR REGION SUN NIGHT INTO EARLY MON WILL SLIDE
OFFSHORE LATER MON WITH THE STALLED FRONT TO THE SW LIFTING NE AS
A WARM FRONT. MOISTURE WILL INCREASE LATER MON ESPECIALLY INLAND
AND CONTINUE SMALL POP IN THE AFTERNOON. ISENTROPIC LIFT WILL INC
MON NIGHT INTO TUE WITH PRECIP CHANCES INC QUITE A BIT.

ONLY REAL CHANGE WAS TO LOWER POPS TUE NIGHT INTO WED...AS BOTH
OPERATIONAL RUNS OF GFS/ECM INDICATE BRIEF RIDGING OVER THE AREA
WITH DEEP LAYER FLOW BECOMING S TO SW. STACKED UPPER LOW STALLS
NEAR SOUTHERN GREAT LAKES WITH FRONTAL ZONE EXTENDING FROM THIS
LOW TO NEAR OR JUST N AND W OF THE REGION. MOIST SW FLOW ALOFT
WILL LEAD TO PERIODS OF SHRA AND POSS TSRA LATE IN THE PERIOD AND
HAVE POPS MAINLY IN THE CHC TO GOOD CHC RANGE THIS FAR OUT. WILL
BE MAINLY IN WARM SECTOR WITH HIGHS ABOVE CLIMO THROUGH THE LONG
TERM...WITH WARMEST READINGS WED WITH HIGHS INTO THE 80S.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /TONIGHT THROUGH  SATURDAY/...
AS OF 630 PM FRIDAY...BAND OF STRONG TO SVR TSRA WILL MOVE ENE
NEXT FEW HRS WITH BEST CHC AT ISO AND PGV. COULD SEE WINDS GUST
OVER 40 KT AND HAIL WITH STRONGER CELLS WITH BRIEF MVFR TO IFR.
GUSTY S/SW WINDS WILL CONT NEXT FEW HRS AHEAD OF FRONT. LATER THIS
EVENING DRIER AIR WILL SPREAD IN FROM THE W ENDING PRECIP THREAT
WITH CLEARING SKIES AND VFR. WEAK HIGH PRES WILL SLIDE S OF REGION
SAT WITH CONT VFR WITH MAINLY CLR SKIES.

LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
AS OF 3 PM FRI...HIGH PRESSURE WILL DOMINATE SAT NIGHT THOUGH MON
WITH MAINLY VFR EXPECTED. WARM FRONT WILL LIFT N THROUGH THE
REGION MON NIGHT AND TUES WITH INCREASING CHANCE OF SHRA AND
POSSIBLY TSRA WITH SOME REDUCED FLIGHT CATEGORIES POSSIBLE. MAINLY
DRY TUE NIGHT AND WED WITH PRECIP CHANCES AGAIN INC LATER IN THE
WEEK WITH REDUCED CIGS/VSBYS POSSIBLE.

&&

.MARINE...
SHORT TERM /TONIGHT AND SAT/...
AS OF 630 PM FRIDAY...HAVE ADDED ALL WTRS TO SCA THRU EVENING WITH
MANY SITES OVER LAND GUSTING AOA 25 KTS AND MDLS INDICATE THESE
WINDS WILL SLIDE OVER COAST NEXT FEW HRS. OTHERWISE NO SIGNIF CHANGES
WITH SHRA/TSRA ENDING LATER THIS EVENING OR AROUND MIDNIGHT.

PREV DISC...GRDNT WILL CONT TIGHTEN THIS AFTN AND EARLY EVENING
AHEAD OF COLD FRONT WITH S/SW WINDS INCREASING TO 15 TO 25 KTS.
CONT SCA HEADLINE SRN AND CNTRL CSTL WTRS. AS FRONT CROSSES LATER
TONIGHT WINDS WILL SHIFT TO NW AND REMAIN GUSTY INTO SAT MORN.
EXTENDED SCA FOR CNTRL WTRS TILL LATER SAT MORN AS SOME GUST TO 25
KTS AND POSS 6 FT SEAS WILL CONT ESPCLY OUTER WATERS. AS HIGH PRES
CROSSES TO THE S LATER SAT WINDS WILL RAPIDLY DIMINISH AND GRAD
BECOME SW WITH SEAS SUBSIDING TO 2 TO 4 FT HIGHEST OUTER CNTRL
WTRS.

LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
AS OF 330 AM FRI...SECONDARY COLD FRONT WILL SAG SOUTHEAST
THROUGH THE WATERS LATE SAT NIGHT. WSW WINDS COULD REACH 15-20 KTS
AHEAD THE FRONT SAT NIGHT WITH NNE WINDS CLOSE TO 15-20 KTS
CENTRAL AND NORTHERN WATERS BEHIND FRONT EARLY SUN. SEAS MAINLY
2-4 FT SAT NIGHT AND SUN...WITH POSSIBLY SOME A FEW 6 FOOTERS OUTER
CENTRAL AND NORTHERN WATERS ON SUN WITH MODERATE NE WINDS. HIGH
PRESSURE WILL LINGER NEAR THE REGION SUN NIGHT THROUGH MON WITH
LIGHT WINDS AND SEAS DROPPING TO 2 TO 3 FT. WARM FRONT WILL LIFT
NORTH THROUGH THE WATERS TUES WITH S WINDS INCREASING TO NEAR 20
KTS AND SEAS BUILDING 3 TO 5 FT. SW FLOW INC WED THROUGH THE END
OF THE WEEK WITH WIDESPREAD SCA POSSIBLY DEVELOPING.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT SATURDAY FOR AMZ130-131-
     135>137-150.
     SMALL CRAFT ADVISORY UNTIL 11 AM EDT SATURDAY FOR AMZ152-154.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT SATURDAY FOR AMZ156-158.

&&

SYNOPSIS...RF
NEAR TERM...RF
SHORT TERM...RF
LONG TERM...DAG/TL
AVIATION...RF/TL
MARINE...RF/TL
Hazardous weather outlook, Apr 25, 3:59 AM EDT, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
359 AM EDT FRI APR 25 2014

NCZ029-044>047-079>081-090>095-098-103-104-260800-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
359 AM EDT FRI APR 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY ACROSS
EASTERN NORTH CAROLINA. THE PRIMARY THREAT WILL BE STRONG DAMAGING
WINDS DURING THE LATE AFTERNOON AND EVENING HOURS. AN ISOLATED
TORNADO IS ALSO POSSIBLE. THE BEST TIMING WOULD APPEAR TO BE FROM
ROUGHLY 3 TO 4 PM THROUGH ABOUT 11 PM THIS EVENING. THE WESTERN
AND NORTHERN SECTIONS OF EASTERN NORTH CAROLINA APPEAR TO HAVE THE
GREATEST THREAT OF SEEING SEVERE WEATHER AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 25, 5:00 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
500 PM EDT FRI APR 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             2 W FARMVILLE           35.59N  77.63W
04/25/2014  E0.75 INCH       PITT               NC   SPOTTER

            SPOTTER REPORTED DIME SIZE HAIL.

&&

EVENT NUMBER MHX1400307

SAAVEDRA
Local storm report, Apr 25, 5:07 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
507 PM EDT FRI APR 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             FARMVILLE               35.59N  77.59W
04/25/2014  E1.75 INCH       PITT               NC   NWS EMPLOYEE

            NWS EMPLOYEE REPORTE GOLF SIZE HAIL OFF OF CHINQUAPIN
            ROAD IN FARMVILLE.

&&

EVENT NUMBER MHX1400308

SAAVEDRA
Local storm report, Apr 25, 5:19 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
519 PM EDT FRI APR 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             FARMLIFE                35.74N  76.98W
04/25/2014  E0.88 INCH       MARTIN             NC   SPOTTER

            SPOTTER IN FARMVILLE REPORTED NICKLE SIZE HAIL.

&&

EVENT NUMBER MHX1400309

SAAVEDRA
Local storm report, Apr 25, 5:40 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
540 PM EDT FRI APR 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             FARMVILLE               35.59N  77.59W
04/25/2014  E0.88 INCH       PITT               NC   SPOTTER

            SPOTTER IN FARMVILLE REPORTED NICKLE SIZE HAIL.

&&

CORRECTED COUNTY/STATE...LOCATION

EVENT NUMBER MHX1400309

SAAVEDRA
Local storm report, Apr 25, 6:10 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
610 PM EDT FRI APR 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TORNADO          5 W GREENVILLE          35.60N  77.46W
04/25/2014                   PITT               NC   SPOTTER

            SPOTTER REPORTED TORNADO 5 MILES WEST OF GREENVILLE
            NEAR THE VOICE OF AMERICA RADIO STATION.

&&

EVENT NUMBER MHX1400310

SAAVEDRA
Local storm report, Apr 25, 6:50 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
650 PM EDT FRI APR 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             DAWSON                  35.34N  77.60W
04/25/2014  E1.00 INCH       LENOIR             NC   911 CALL CENTER

            QUARTER SIZE REPORTED ALONG DAWSON STATION RD.

&&

EVENT NUMBER MHX1400311

SAAVEDRA

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 1:16 PM EDTSpecial Weather StatementMHXMartin59 min
Apr 25, 3:52 PM EDTSpecial Weather StatementMHXGreene53 min
Apr 25, 4:04 PM EDTSevere Thunderstorm WarningMHXGreene41 min
Apr 25, 4:36 PM EDTTornado WarningMHXBeaufort, Greene, Martin, Pitt39 min
Apr 25, 5:13 PM EDTTornado WarningMHXBeaufort, Martin, Pitt47 min
Apr 25, 5:50 PM EDTSevere Thunderstorm WarningMHXMartin, Pitt25 min
Apr 25, 6:13 PM EDTSevere Thunderstorm WarningMHXGreene, Lenoir, Pitt47 min
Apr 25, 6:15 PM EDTSevere Thunderstorm WarningMHXMartin30 min
Apr 25, 7:10 PM EDTTornado WarningMHXBeaufort, Pitt35 min
Apr 25, 7:32 PM EDTSpecial Weather StatementMHXGreene, Martin, Pitt28 min
Apr 25, 7:38 PM EDTSpecial Marine WarningMHX37 min
Apr 25, 7:43 PM EDTTornado WarningMHXBeaufort47 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.